Alert archive / Ohio / Beach Hazards Statements in 2023
Beach Hazards Statement 15, NWS Cleveland, OH
NWS Cleveland, OH issued this beach hazards statement at Aug 26, 2023, 4:01 PM EDT for 5 counties in Ohio. It took effect at Aug 26, 2023, 10:00 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2023, 4:01 PM EDT (20:01 UTC)
- In effect from
- Aug 26, 2023, 10:00 PM EDT
- Expired
- Aug 27, 2023, 9:41 AM EDT
- In force
- 12 hr
- Issued by
- NWS Cleveland, OH
Counties Ashtabula County, OH, Cuyahoga County, OH, Erie County, OH, Lake County, OH, Lorain County, OH
The radar
The Cleveland radar (KCLE), 24 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898 WHUS41 KCLE 262001 CFWCLE Coastal Hazard Message National Weather Service Cleveland OH 401 PM EDT Sat Aug 26 2023 OHZ009>012-089-270415- /O.NEW.KCLE.BH.S.0015.230827T0200Z-230827T1200Z/ Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore- 401 PM EDT Sat Aug 26 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH SUNDAY MORNING... * WHAT...High risk of rip currents expected. * WHERE...Erie, Lorain, Cuyahoga, Lake and Ashtabula Lakeshore Counties. * WHEN...From 10 PM EDT this evening through Sunday morning. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
3 follow-up statements
288 WHUS41 KCLE 270200 CFWCLE Coastal Hazard Message National Weather Service Cleveland OH 1000 PM EDT Sat Aug 26 2023 OHZ009>012-089-271000- /O.CON.KCLE.BH.S.0015.000000T0000Z-230827T1200Z/ Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore- 1000 PM EDT Sat Aug 26 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY... * WHAT...High risk of rip currents expected. * WHERE...Erie, Lorain, Cuyahoga, Lake and Ashtabula Lakeshore Counties. * WHEN...Until 8 AM EDT Sunday. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
665 WHUS41 KCLE 270745 CFWCLE Coastal Hazard Message National Weather Service Cleveland OH 345 AM EDT Sun Aug 27 2023 OHZ009>012-089-271400- /O.EXT.KCLE.BH.S.0015.000000T0000Z-230827T1400Z/ Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore- 345 AM EDT Sun Aug 27 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...High risk of rip currents. * WHERE...Erie, Lorain, Cuyahoga, Lake and Ashtabula Lakeshore Counties. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Wind and wave action will cause currents on the lakeshore. Swimmers should not enter the water. Currents can carry swimmers away from shore through a sand bar and along structures extending out into the lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
656 WHUS41 KCLE 271341 CFWCLE Coastal Hazard Message National Weather Service Cleveland OH 941 AM EDT Sun Aug 27 2023 OHZ009>012-089-271445- /O.CAN.KCLE.BH.S.0015.000000T0000Z-230827T1400Z/ Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore- 941 AM EDT Sun Aug 27 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... The threat of high risk of rip currents has diminished, but there remains a moderate risk of rip currents through tonight. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this beach hazards statement went out at Aug 26, 3:50 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 26, 3:50 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 350 PM EDT Sat Aug 26 2023 .SYNOPSIS... A cold front continues to sag south across the area this evening. High pressure will build south across the Great Lakes tonight through Monday night. A cold front will move across the area on Tuesday followed by high pressure Wednesday through Friday. && .NEAR TERM /THROUGH SUNDAY NIGHT/... A slow-moving, weakening cold front currently located over Lake Erie will gradually move south across the area this evening and tonight. Isolated showers are observed on radar across parts of Northwest Ohio and the western basin of Lake Erie. These showers shouldn't last too long. Additional showers may develop in the eastern basin of Lake Erie and into Northwest Pennsylvania this evening and tonight. High pressure builds in tonight through Sunday night, with quieter weather and a cooler airmass building in. Partly sunny skies are expected with high temperatures down in the low to mid 70s. Temperatures cool down into the mid to even low 50s Sunday night. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... High pressure begins moving east to the northeast CONUS on Monday, leaving behind a relatively weak pressure field on Monday and Monday night. A moisture plume coming in from the southeast may be just enough for an isolated shower in Northwest Pennsylvania on Monday. On Tuesday an upper-level trough moves southeast across the Great Lakes region, with a weak surface low associated with this. Mostly sunny skies and brief warm air advection in response to this system may briefly bring temperatures to the upper 70s Tuesday afternoon. This system may bring isolated rain showers, so have included low PoPs (20-30%) for Northeast Ohio and Northwest Pennsylvania. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... A secondary cold front is expected to move south across the area on Wednesday, with high pressure building into the region Wednesday through Friday. A decent cooldown is expected on Wednesday/Thursday with highs down into the low to mid 70s. Temperatures rebound as high pressure departs to the east on Friday/Saturday with temperatures back into the 80s by Saturday. High pressure influence should prevent any rain from occurring in the long term period. && .AVIATION /18Z Saturday THROUGH Thursday/... SCT/BKN cumulus field with ceilings of 3-4kft are observed this afternoon. May see a few more hours of patchy MVFR ceilings before becoming all VFR. May also see a few isolated rain showers in Northwest Ohio this afternoon and Northwest Pennsylvania this evening into tonight. VFR conditions are brief as MVFR ceilings build back in areawide tonight through tomorrow morning, before improving to VFR tomorrow afternoon. North winds of around 7-10 knots this afternoon become northeast and weaken to around 5 knots tonight before strengthening again to 7-10 knots tomorrow afternoon. Outlook... Non-VFR possible in lingering lower ceilings early Sunday. && .MARINE... North to northeast winds of 15 to 20 knots tonight will lead to building waves, especially on the central basin of Lake Erie. Given the onshore flow, a Small Craft Advisory and Beach Hazard Statement for a high swim risk has been issued for primarily the overnight and early morning hours for the Ohio waters east of the Lake Erie Islands. Conditions will remain choppy on Sunday as high pressure builds over the Central Great Lakes with continued northeasterly flow. For the early part of the week, the high will expand south into the Upper Ohio Valley through Tuesday. A weak cold front will cross the eastern Great Lakes on Wednesday, followed by high pressure strengthening again for the second half of the week. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Saunders NEAR TERM...Saunders SHORT TERM...Saunders LONG TERM...Saunders AVIATION...Saunders MARINE...KEC
Hazardous weather outlook, Aug 26, 3:41 AM EDT, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 341 AM EDT Sat Aug 26 2023 LEZ061-142>149-162>169-OHZ003-006>008-013-014-017>023-027>033- 036>038-047-089-PAZ001>003-270745- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 341 AM EDT Sat Aug 26 2023 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ009>012-270745- Erie-Lorain-Cuyahoga-Lake- 341 AM EDT Sat Aug 26 2023 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and tonight. There is a moderate risk for rip currents tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 26, 10:41 AM EDT, 5 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1041 AM EDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM Tornado 1 NW Spencer 41.11N 82.14W
08/25/2023 Medina OH NWS Storm Survey
Survey confirms an EF1 tornado with max wind
speeds of 90 mph occurred in Spencer, OH.
Aerial imagery revealed a track of swirls in
corn fields along with uprooted or snapped
trees and minor damage to roof shingles of a
house.
&&
PSLocal storm report, Aug 26, 1:45 PM EDT, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
145 PM EDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM Tstm Wnd Dmg Amherst 41.40N 82.23W
08/24/2023 Lorain OH Emergency Mngr
*delayed report* Emergency manager reports
significant damage in Amherst. About 20
large trees were downed, with 3 homes
damaged by trees. Several wires down as
well.
&&
PSLocal storm report, Aug 26, 2:15 PM EDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
215 PM EDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM Tornado 1 SSE Warrensville Heig 41.43N 81.51W
08/25/2023 Cuyahoga OH NWS Storm Survey
NWS Survey confirms an EF2 tornado in
Warrensville Heights and Bedford Heights.
The tornado downed numerous trees, damaged
several homes, and significantly damaged
several industrial buildings.
&&
PSLocal storm report, Aug 26, 3:38 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
338 PM EDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM Tornado 1 N Aquilla 41.56N 81.17W
08/25/2023 Geauga OH NWS Storm Survey
An EF-1 tornado has been confirmed southeast
of Chardon. The tornado began near the
intersection of Aquilla Road and Tewksbury
Lane where it caused significant damage to
trees and power lines before tracking
southeast through the Meadow Wood Drive
cul-de-sac. Extensive damage to trees,
including numerous snapped and uprooted
trees, occurred. From the end of Meadow Wood
Drive, the tornado tracked due east,
significantly impacted a property on the
west side of Taylor Wells Road. Here, a
swath of trees was snapped and uprooted
across the property. The tornado lifted on
the east side of Taylor Wells Road where
additional tree damage was observed.
&&
RCLocal storm report, Aug 26, 3:54 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
354 PM EDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM Tornado 2 N Middlefield 41.49N 81.08W
08/25/2023 Geauga OH NWS Storm Survey
An EF-2 tornado has been confirmed in
Middlefield. The tornado began near the
intersection of Burton-Windsor Road and
Route 608 where it caused minor damage to
trees. It tracked southeast, quickly
intensifying before it completely destroyed
a barn and causing extensive damage to the
property. The entire barn was lofted and
thrown approximately 150 yards due southeast
and the entire outer structure composed of
cinder blocks collapsed. Adjacent barns
received extensive damage as well. From this
location, the tornado traveled
south-southeast before lifting near the
intersection of Route 608 and Nauvoo Road.
Additional trees damage was located on that
property.
&&
RCThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 3:59 PM EDT | Small Craft Advisory | CLE | 18 hr |
Nearby
Beach Hazards Statements in Ohio, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.